I said I should do a drug side effects post at the end of the Asparaginase post and Jessica left a comment that yes, I really should. So this weekend's offering ...
There are many resources out there dealing with side-effects of specific drugs so I won't try and reinvent the wheel but will talk in a more general way.
First off, most of these drugs are cytotoxins i.e. they are toxic, poisonous – to both bad and good cells. As well as killing the bad cells, they'll kill the good cells. Often they produce useless by-products that can do damage as well.
Many of the side-effects are common to several drugs. Both this and that and that may produce this or that or that side-effect. But there's no guarantee that you/your child will suffer any particular effect. What causes one person's hair to fall out, won't for another person.
So let's start with the common effects that everyone will suffer at some time or another (in no particular order):
Hair loss: everyone's hair falls out. Then it will start to grow back, and then you repeat the drug that caused it to fall out in the first place, and yes, you've got it, it falls out again. Kezia isn't bothered about it, (hey punk!), but for teenage girls it's a bit depressing. In the UK the NHS provides wigs. Lucia (a teenager) has some advice for teenagers on her Teenage Cancer site
Mucosis: sore and/or infected mouth. The degree to which this happens will vary from person to person. Kezia has suffered just a bit – soft foods and antiseptic mouthwash have been enough. H.'s mouth went green and she couldn't eat or drink. If it gets this far, they'll suspend the treatment that has caused it, put you on antibiotics and hydration.
Both of these occur because hair and mouth cells naturally reproduce and die very quickly compared to other cells so if you're killing them off even quicker, their reproduction cannot keep up with their loss.
Nausea and vomiting: they can give you an anti-emetic (anti-nausea) medication for this.
Stomach cramps, diarrohea etc:speaks for itself.
Odd eating habits: increased appetite, decreased appetite, manias for certain foods – at the end of Kezia's induction nothing but chips and roast chicken crisps! The glucocortisoids, dexamethasone and prednisone, are particularly good at increasing appetite leading to weight-gain and puffy faces.
Neural effects: tingling or pins-and-needles in limbs etc. At the moment Kezia has sensitive feet and doesn't want to walk.
Mood swings: depression and euphoria, temper tantrums, unco-operativeness, Irritable Bastard Syndrome, highs and lows. This is especially difficult with young children who cannot verbalise it and cannot rationalise it. As a parent carer you've got to be especially sensitive – what is normal childhood pain-in-the-neck, what is drug-induced, what is both, and then how do you draw the lines?
As an absent father, I don't have to deal with this very much. But Nanda does.
Infections: your white blood counts are low so you don't have the normal protection against infections. At the slightest sign of an infection, a temperature or whatever, into hospital, normal chemotherapy suspended and onto the antibiotics.
You will be warned that THIS WILL HAPPEN right at the beginning. It's normal. It's happened to Kezia now on two occasions.
You may need a blood and/or platelet transfusions. Even if you don't have an infection, if your blood counts are really low, then you'll get a transfusion.
With kids you really have to look out for chicken-pox – if someone at school, comes down with it, then you keep your child at home.
Photophobia: sensitivity to light in the eyes. Kezia has this right now due to the IV methotrexate she's receiving in Escalating Capizzi II (obviously she had it in Escalating Capizzi I as well).
Contracting tendons:we were taught foot exercises to help prevent this. H. got it so bad that even physiotherapy didn't help and they had to put her ankles in plaster to resolve it.
So those are (some of) the common side-effects! You think that's bad?
Less common effects ... (this isn't a full list – just a sampler!)
Vincristine: convulsions, optical atrophy with blindness
6-Mercapturine: abnormal liver functions
Dexamethasone: diabetes (Lucia and H.), inhibits growth, intestinal ulcers.
Cytarabine: liver injury
Methotrexate: liver, lung, kidney damage, stoke, seizure, neurotoxicity leading to learning difficulties.
P.S. Lucia in the comments to this post describes severe bone pains as a result of dexamethasone. This is so bad for her that it was reported as a Severe Adverse Event (severe reactions are reported) to the UKALL 2003 trial, necessitates morphine when she comes off steroids and changing from dexamethasone to prednisone.